There is a time and a place for the meds. They're wonderful at what they do. But sometimes this comes at a price. Often, side effects are simply nutrient deficiencies induced by their long-term use. The good news? Prevention of complications is simple, it just involves knowing what to take.
Here's the meds a lot of my patients are on, indications of their depletion, and what to do about it. If you have a suitcase of meds, you might want to ask your ND or MD. Lastly, this entry is dedicated to one particular patient of mine. :)
Metformin: notorious for depleting vitamin B12. Symptoms of B12 deficiency often include fatigue and neuropathies such as numbness and tingling, or slight tremors. The problem here is that neuropathies are also expected with poorly-controlled diabetes so most often people are blamed for not being good with their meds when really it could be the start of a slippery neurological slope. If you're on Metformin, B12 is required, and you may need some folic acid as well.
Acid blockers: also wonderful at depleting B12 which needs stomach acid in order to be absorbed. Same symptoms happen when it gets low. Sublingual (under the tongue) B12 is recommended in this case rather than a pill you swallow, but there will be other issues resulting from chronically low stomach acid such as acne rosacea, gas and bloating, heartburn, and likely a host of other nutrient deficiencies.
Statins: great at reducing cholesterol...and Coenzyme Q10. Most people after a while start feeling muscle aches and pains. Some people have this to such an extreme that they stop the meds. While other options exist for cholesterol control, if you're on a statin such as Crestor or Lipitor, get on CoQ10 as well.
Diuretics (aka "water pills"): deplete magnesium, potassium (though some don't), calcium, and some B-vitamins including folic acid and B1. Most often I see the complications with electrolyte imbalances and particularly magnesium since it's difficult to get a good dose through the diet as-is. Muscle cramps and twitches, heart palpitations, and anxious feelings often happen. Because most of the depletions here are the water-soluble vitamins, I usually recommend a good multi.
Birth control pills: these deplete a number of nutrients in small quantities - even the low-dose pills. I usually recommend a good multi or even a prenatal vitamin while on the pill which may help to ease the transition when you stop it. The hefty dose of B-vitamins in a good prenatal can help with stress and likely PMS symptoms as well!
Reference: Natural Medicines Comprehensive Database: Drug Influences on Nutrient Levels and Depletion.